From the same journal

Heritability of geographic range sizes revisited: a reply to Hunt et al.

Research output: Contribution to journalArticlepeer-review


  • T.J. Webb
  • K.J. Gaston


Publication details

JournalThe American Naturalist
DatePublished - Jul 2005
Issue number1
Number of pages7
Pages (from-to)136-143
Original languageEnglish


Hunt et al.(2005) revisit the issue of range size heritability following our recent article on this topic (Webb and Gaston 2003). In that article, we showed that the range sizes of closely related species tend to be highly dissimilar and argued that this provided evidence to counter Jablonski’s (1987) claim that range size was a heritable species-level trait. Hunt et al. do not dispute the fact that the species pairs that we examined have highly asymmetric range sizes; however, they claim that the statistical technique that we used to assess the significance of this asymmetry is flawed. They then return to correlation analyses to support their assertion that range size is indeed heritable. While some points of technical interest are raised, we disagree with their conclusions and feel that the analyses that they present provide little insight into the ultimate questions.

Bibliographical note

© 2005 by The University of Chicago. Reproduced in accordance with the publisher's self-archiving policy.

    Research areas

  • geographic range size, variability, heritability

Discover related content

Find related publications, people, projects, datasets and more using interactive charts.

View graph of relations